| Home | E-Submission | Sitemap | Contact Us |  
top_img
J Korean Soc Emerg Med > Volume 14(5); 2003 > Article
Journal of The Korean Society of Emergency Medicine 2003;14(5): 529-535.
Clinical Use of Flumazenil in the Emergency Department for Suspected Benzodiazepine Overdose
Mi Jin Lee, Han Joon Kim, Byung Hak So, Won Jae Lee, Se Kyung Kim
Department of Emergency Medicine, College of Medicine, The Catholic University of Korea, Seoul, Korea. emmam@catholic.ac.kr
ABSTRACT
PURPOSE:
Flumazenil is the specific benzodiazepine (BZP)antagonist indicated for the reversal of the sedative effect of BZP. We evaluated the safety and the effectiveness of using flumazenil to treat suspected BZP overdoses in an emergency department setting.
METHODS:
From March 1998 and December 2002, 52 unconscious patients with suspected BZP overdose were treated with flumazenil. They were divided into two groups. Group A (low-risk) patients had a clinical picture compatible with an uncomplicated BZP overdose. Group B (risk) was comprised of all other patients. These patients were also categorized into three groups based on their responses to flumazenil: complete, partial, or no response.
RESULTS:
In group A (N=15), 9 patients showed a complete response to flumazenil while two showed a partial response. In group B (N=37), complete response was seen in 23 patients and partial response in 8. Based on responses to flumazenil: there were 32 complete responder, 10 partial responder, and 10 non-responder. There were 6 cases of endotracheal intubation and 8 cases of artificial ventilation, but none of these occurred in the complete response group. The frequent adverse effects after the administration of flumazenil were agitation (13.5%), hallucination (3.9%), and vomiting (3.9%). Serious adverse effects were reported in two patients and included seizure and cardiac arrhythmia.
CONCLUSION:
Flumazenil may serve as a useful therapeutic tool in the management of selected cases of unconscious patients with a BZP overdose.
Key words: Flumazenil, Antagonist, Benzodiazepine, Overdose
Editorial Office
The Korean Society of Emergency Medicine
101-3104, Brownstone Seoul, 464 Cheongpa-ro, Jung-gu, Seoul 06351, Korea
TEL: +82-51-240-7503   FAX: +82-51-253-6472   E-mail: pnuhem@daum.net
About |  Browse Articles |  Current Issue |  For Authors and Reviewers
Copyright © The Korean Society of Emergency Medicine. All rights reserved.